Tired of problems with my pump sites

it’s burning me out so much. i’m an autistic an adhd 16 year old with ridiculous sensory issues. i’ve had diabetes since i was 9, diagnosed in 2017. a few months ago i switched from the accucheck insulin pump and using a glucometer to the libra cgm sensor and the new ypso pump. i want to rant about my problems because i’m starting to crack and i’m just so tired. sorry for any grammatical mistakes or if i don’t make sense, english is my second language.

ever since i started out i’ve been having problems with the infusion sites.

  1. injecting the infusion sites hurts like HELL. when i had accucheck infusion sites, it did hurt sometimes but only if i hit a vein or an adhesion. other than that it was fine and bearable.
    injecting ypso’s infusion pumps makes me want to straight up cry. if i had to estimate how often injecting them hurts, i’d say like 70% of the time.
  2. if the injecting hurt, then when insulin flows into the cannula and into my body it ALSO hurts like hell. and god forbid i somehow put too much pressure on the site on accident and i want to rip my hair out and cry. i once had a situation where i accidentally put too much pressure on a site on my right thigh and i literally could not WALK without wanting to cry in pain. i still have a large adhesion from it under my skin and it’s been like a month or longer since i’ve taken it out.
  3. taking the site out doesn’t hurt, but it leaves so much itchiness. i mean, that was to be expected. i understand that it’s plastic and glue and it irritates the skin, that’s fine, i can deal with that. but the amount of itchiness i feel 24/7 without break where the sites are on my skin is insane and i hate it so much. my sensory issues only worsen this feeling, and my paranoia about something happening with my body quadruples down on it.
  4. i have prominent and swollen marks left after where the sites were and they take so long to fade / heal. which is so awful because i only put my sites on my thighs or buttocks (every other possible place hurts like hell).

i feel terrible. i feel like a disgusting abomination with how i’m plastered with the stupid red, swollen spots on my body and they hurt and itch so much. i’m really starting to lose my mind. i don’t want to go back to my old pump or insulin pens, because this pump really does make life easier, especially calculating my insulin dosage and monitoring my blood sugar constantly. but by god, these pump sites are the bane of my existence and i don’t know what to do at this point. i’m crying as i write this post. i don’t know if there’s anything to be done in this situation. switching pumps is not an option, either - i got this pump for free after i’ve had the old one for 6 years.

i feel like a disappointment to my parents even though they’re understanding and supportive and shower me with nothing but reassurance and care. i have never felt this much guilt and shame and despair because of my diabetes. never. i’ve always accepted diabetes as a part of me, just like every other disability and condition i have. but i am so, so tired, i really don’t know what to do.

i needed to get this off my chest. thank you for whoever read this far. sorry if this is pathetic.

advice, reassurance, anything you think might be important to say in this is much appreciated. same with your own problems if you have similar ones. it’s good to know you’re not alone in whatever you’re struggling with.

thank you for reading.

2 Likes

I have not had those problems with pain at the sights. You might read through the instructions to see if you need to make a change in inserting sights.

1 Like

Diabetes is by and large as much a mental challenge as a medical one. We all go through periods of burnout. It sounds like you are allergic to the ypso pump sites. You should not have swelling or intense itching from a non-infected site. What I would do is spray the sites beforehand with an allergy spray like Flonase (it’s a nasal spray but just spray it directly on your skin and wait a few minutes before inserting the site).

Next for pain on insertion, are you holding up a good chunk of your skin so the needle has some fat to go into before hitting nerves? The type of set you are using may not be working for you. Contact your pump rep and ask them to send you samples of every set they have that will work with your pump. There are a lot of options out there because people need different angles, materials, and inserters.

And lastly go do something that takes your mind off of your diabetes for a few hours if you can. We all need to take a step back occasionally to regroup from the rigors of being a pancreas with tech that doesn’t always cooperate.

5 Likes

Riel,
I can understand, and appreciate, how much pain and frustration you are feeling. I have a couple of suggestions that may be of help.

  1. Your legs may not be the best place for an infusion site due to the motion of the skin and friction of your pants rubbing on the insert. Try your abdomen.
  2. Before putting in an insert place an ice pack on the site for a few minutes. That should numb the nerve endings so you won’t have pain (or as much). Try using Novacaine creme (1%); you can buy it on Amazon. Make sure you wipe off the novacaine with an alcohol wipe to clean/disinfect the site.
  3. Log the areas that are painful. Pain receptors are not evenly distributed on the skin, and a less painful place could be just an inch away.
  4. To reduce the itch after removal get some Flonase nasal spray and put some on a gauze pad, and hold on the skin for several minutes. Repeat as necessary. Try not to scratch, that only makes it worse.
  5. Change inserts every 2 days.

Don’t beat yourself up over these problems. It is very difficult to manage. If it were easy then everyone would be diabetic, instead of us special people.

Mike

5 Likes

Burn out is very real and nothing to be ashamed about. But unfortunately we have to for our own health, deal with it because we can’t walk away. Talk to your endo to see if they have any suggestions that might help. I would also try to get into a psychiatrist for help. There is a free Type 1 group you can join. Some of us have to live with more problems than others and you have to figure out what works best for you, and whatever works for you. You can really learn some things from others that end up having the same issues. So keep asking!!!

One autoimmune disease is Fibromyalgia. It can make the skin extremely painful. And once a spot is used, that spot will be even more painful next time. There are specific spots that usually are used to diagnose it. You might ask just to see if that’s the issue.

Sometimes allergies inflame an area

The itchiness is easier. Beside Flonase, there are barriers you can use too.

Some people use liquids to help form a barrier and some use patches, here is a list of some patches, most patches around are overpatches, I haven’t used these that might be under patches, so you need some input from others. These are a few maybe’s?? I didn’t list the ones I knew are overpatches.

ADHESIVE LIQUID
SKIN TAC- Probably by far the most popular product
Mastisol

PATCHES

Opsite Flexifix Transparent Adhesive Film
Tegaderm
Simpatch Adhesive Patch
IV 3000

ALLERGY SPRAYS/WIPES

Flonase Spray-Most popular to use
Cavilon Spray
Bard Protective Barrier Film wipes
Skin Prep Protective Barrier Wipes
Hollister Skin gel protective wipes

2 Likes

Your situation would burn out most people. Your experience seems unbearable to me. I’ve used a pump for a long time and went through short periods of pump site allergic reactions. They’re no fun!

You’ve been given many good suggestions. What insulin are you using? Have you tried other insulin brands? I know that I am allergic to Novo-Nordisk’s NovoLog or NovoRapid. It leaves me with swollen and red “pump bumps” that take a week or more to heal.

What infusion sets do you use? What infusion set did you use with the accucheck pump? What infusion sets are compatible with the Ypso pump? You may be allergic to the plastic or teflon cannulas and could experiment with the stainless steel cannula sets. You might also be helped by changing infusion sets every 48 hours instead of 72 hours.

Lastly, and maybe most important, you might be much more successful using a basal/bolus multiple daily injection or MDI therapy. Many people do very well using MDI and consider it much simpler and better than pump therapy. Only you can make this judgment. By the way, I’ve enjoyed much success with the basal insulin, Tresiba, during pump breaks.

If MDI has failed you in the past, you may need to learn more about how insulin works. We all need to learn more about how insulin works. It’s a lifelong skill and learning more really helps. Doctors and educators can help but the best learning comes from personal experimentation along with keeping notes. Don’t sell yourself short!

Take action and experiment. Keep notes. You’re smart and can use that intelligence on this problem. (Your effective use of written English as a second language impresses me!) Don’t give up! Take a pump break using MDI. When you figure out a solution to this seemingly unsolvable problem, you will feel a sense of accomplishment that will not fade. You’re worth the effort! We’re rooting for you.

3 Likes